Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 168, NWS Midland/Odessa, TX

August 2, 2007Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 2, 2007, 4:51 AM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 4:51 AM CDT (09:51 UTC)
Expired
Aug 2, 2007, 8:45 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:15 AM CDTFLASH FLOOD20 N Fort Stockton, TX2 FT OF WATER ON HWY 1053

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1748 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 020953
FFWMAF
TXC371-021345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 AM CDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 AM CDT

* AT 448 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A THUNDERSTORM WITH VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH     
  FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  IMPERIAL...COYANOSA...GIRVIN...BAKERSFIELD...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

LAT...LON 3124 10279 3128 10268 3121 10248 3111 10245
      3106 10240 3094 10196 3085 10188 3069 10182
      3074 10251 3101 10332 3135 10302
TIME...MOT...LOC 0951Z 180DEG 0KT 3110 10259

$$
3 follow-up statements
000 
WGUS74 KMAF 021141
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 AM CDT THU AUG 2 2007

TXC371-021345-
PECOS-
641 AM CDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHERN PECOS COUNTY...

AT 630 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH 
OF NORTHERN PECOS COUNTY. RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE 
LIKELY FALLEN EARLY THIS MORNING...PARTICULARLY AROUND AREAS NEAR 
COYANOSA...IMPERIAL...AND RURAL AREAS NORTH OF BAKERSFIELD.

STORM RUNOFF FROM THE HEAVY RAINS EARLY THIS MORNING WILL LIKELY 
CAUSE FLOODING OF DRAWS...BAR DITCHES...LOW WATER CROSSINGS AND 
OTHER LOW LYING AND NORMALLY FLOOD PRONE AREAS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3124 10279 3128 10268 3121 10248 3111 10245
      3106 10240 3094 10196 3085 10188 3069 10182
      3074 10251 3101 10332 3135 10302
TIME...MOT...LOC 1139Z 180DEG 0KT 3110 10259

$$
000 
WGUS74 KMAF 021227
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 AM CDT THU AUG 2 2007

TXC371-021345-
PECOS-
723 AM CDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHERN PECOS COUNTY...

AT 715 AM CDT...LAW ENFORCEMENT OFFICIALS REPORTED TWO FEET OF WATER 
OVER FM 1053 20 MILES NORTH OF FORT STOCKTON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IMPERIAL AND
COYANOSA

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS 
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3124 10279 3128 10268 3121 10248 3111 10245
      3106 10240 3094 10196 3085 10188 3069 10182
      3074 10251 3101 10332 3135 10302
TIME...MOT...LOC 1223Z 180DEG 0KT 3105 10280

$$
000 
WGUS74 KMAF 021324
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 AM CDT THU AUG 2 2007

TXC371-021345-
PECOS-
821 AM CDT THU AUG 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHERN PECOS COUNTY...

AT 820 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. 
DOPPLER RADAR IS INDICATING HOURLY RAINFALL AMOUNTS OF 2 TO 3 INCHES 
7 MILES NORTHWEST OF FORT STOCKTON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IMPERIAL... 
COYANOSA...AND FORT STOCKTON.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3124 10279 3128 10268 3121 10248 3111 10245
      3106 10240 3094 10196 3085 10188 3069 10182
      3074 10251 3101 10332 3135 10302
TIME...MOT...LOC 1321Z 180DEG 0KT 3105 10280

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:37 AM CDT, 14 minutes earlier.

Area forecast discussion, Aug 2, 4:37 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT THU AUG 2 2007

.DISCUSSION...
HVY RAINFALL SHIFTING S WITH LLJ AND W-SW WITH MEAN STEERING FLOW.
THRU 18Z HVY RAIN FOCUS WILL BE IN WRN PB...THE FT. STOCKTON AREA
AND THE LOWER TRANS PECOS REGION. GFS SEEMS TO HAVE BETTER HANDLE
ON QPF AND UPPER FEATURES. AS SUBTROPICAL RIDGE STRENGTHENS TO THE
N STEERING FLOW WILL BE FROM THE NE SUPPORTING CONVECTION RE-
FOCUSING INVOF HIER TERRAIN THIS AFTERNOON WHERE GFS INDICATES
SHRTWV TROF WILL TRACK. EXPECT THAT AN MCV (POSSIBLE TWO) WILL BE
LEFT OVER FROM INTENSE CONVECTION THIS MORNING. ALSO OUTFLOW
BOUNDARY WILL PUSH S OF THE PECOS RIVER AND MID LEVEL THETA-E
RIDGE AXIS ACRS THE W. HAVE OPTED TO INCLUDE MUCH OF THE PB IN THE
FLASH FLOOD WATCH EVEN THOUGH FOCUS WILL BE FARTHER W TODAY. WILL
UNDERCUT GUIDANCE TEMPS OR AT LEAST GO TOWARD COOLER GFS WITH SO
MUCH WATER ON THE GROUND. BY FRIDAY RIDGE WILL BE CENTERED ACRS
PANHANDLE WITH E MID LEVEL FLOW WHICH SHOULD GRADUALLY PUSH
THETA-E RIDGE W AND WILL CONTINUE TO PLACE HIEST POPS INVOF MTNS.
OTHERWISE LITTLE CHANGE MADE TO FCST BEYOND FRIDAY.

.CLIMATE...
2.54 OF RAIN AT KMAF SINCE MIDNIGHT. THIS IS THE 2ND HIEST DAILY AMOUNT
FOR THE MONTH OF AUGUST. THE HIEST DAILY RAINFALL IN AUGUST OCCURRED
ON THE 24TH IN 1934 WHEN 5.32 OF RAIN FELL. WITH THIS MORNINGS RAIN
MAF HAS ALREADY SURPASSED THE NORMAL MONTHLY TOTAL OF 1.77.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  68  86  69  /  50  40  30  20
CARLSBAD NM                87  69  84  69  /  50  40  30  20
DRYDEN TX                  88  72  89  72  /  60  50  30  20
FORT STOCKTON TX           86  71  85  70  /  60  40  30  20
GUADALUPE PASS TX          83  64  77  62  /  60  50  40  30
HOBBS NM                   85  69  87  70  /  50  40  30  20
MARFA TX                   80  63  77  60  /  60  50  40  30
MIDLAND INTL AIRPORT TX    83  68  85  70  /  50  40  30  20
ODESSA TX                  84  70  85  70  /  50  40  30  20
WINK TX                    89  72  89  71  /  60  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 5 AM CDT /4 AM MDT/ EARLY THIS MORNING TO
     7 PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     FLASH FLOOD WATCH FROM 5 AM EARLY THIS MORNING TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES...ANDREWS...CRANE...
     DAWSON...ECTOR...GAINES...GLASSCOCK...LOVING...MARTIN...
     MIDLAND...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...TERRELL...UPTON...WARD...WINKLER.

&&
Hazardous weather outlook, Aug 1, 1:33 PM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT WED AUG 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
133 PM CDT WED AUG 1 2007 /1233 PM MDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ABUNDANT MOISTURE AVAILABLE IN THE ATMOSPHERE WILL COMBINE WITH
HEATING AND AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS THIS AFTERNOON THROUGH TONIGHT.  THE BEST
CHANCE FOR RAIN WILL BE IN THE FAR WESTERN AREAS NEAR THE MOUNTAINS
IN CLOSER PROXIMITY TO THE UPPER LOW...AND WHERE UPSLOPE FLOW WILL
BE THE STRONGEST.  HEAVY RAIN IS STILL A CONCERN AND A FLASH FLOOD
WATCH WILL REMAIN IN EFFECT FROM THE BIG BEND REGION AND PRESIDIO
VALLEY...NORTH THROUGH THE DAVIS MOUNTAINS AND MARFA PLATEAU...TO
THE GUADALUPE MOUNTAINS.

MORE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REST OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS COULD RESULT IN LOCALLY HEAVY
RAINFALL TOO.  HOWEVER...FLASH FLOODING IS EXPECTED TO BE MUCH MORE
ISOLATED.

RIVER LEVELS ALONG THE RIO GRANDE REMAIN HIGH AND TRIBUTARIES ARE
LIKELY RUNNING WITH WATER.  ADDITIONAL HEAVY RAIN THIS AFTERNOON
AND TONIGHT COULD PROLONG FLOODING CONCERNS ALONG THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POSSIBILITY OF HEAVY RAIN WILL CONTINUE ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS EARLY THURSDAY INTO FRIDAY MORNING. DEPENDING ON
HOW THIS RAIN DEVELOPS ADDITIONAL FLASH FLOOD WATCHES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH FRIDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 1, 11:30 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 PM CDT WED AUG 1 2007

TXZ051-052-062-063-020530-
HOWARD-MARTIN-GLASSCOCK-MIDLAND-
1130 PM CDT WED AUG 1 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN...NORTHERN MIDLAND...
NORTHWESTERN GLASSCOCK AND WESTERN HOWARD COUNTIES.

A LARGE STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF TARZAN AT
1130 PM CDT. LITTLE MOVEMENT IS NOTED. THIS STORM CONTAINS
TORRENTIAL RAIN AND MAY HAVE DOWNBURST WINDS TO 55 MPH. ALSO OTHER
STORMS ARE RAPIDLY DEVELOPING ACROSS MIDLAND...HOWARD...AND
GLASSCOCK COUNTIES. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
FLOODING RAINS AND DOWNBURST WINDS TO 45 MPH. ALSO DRIVERS SHOULD BE
PREPARED FOR NEAR ZERO VISIBILITY WITHIN THESE STRONG STORMS.

PEOPLE IN MARTIN...NORTHERN MIDLAND...NORTHWESTERN GLASSCOCK AND
WESTERN HOWARD COUNTIES...INCLUDING THE CITIES OF MIDLAND AND
STANTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:11 PM CDTFlash Flood WarningMAFDawson3 hr
Aug 1, 11:28 PM CDTFlash Flood WarningMAFMartin3 hr
Aug 2, 12:11 AM CDTFlash Flood WarningMAFHoward4 hr
Aug 2, 12:25 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 2, 1:28 AM CDTFlash Flood WarningMAFAndrews, Ector4 hr
Aug 2, 2:30 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 2, 2:39 AM CDTFlash Flood WarningMAFCrane4 hr
Aug 2, 2:50 AM CDTFlash Flood WarningMAFAndrews, Gaines4 hr
Aug 2, 3:23 AM CDTFlash Flood WarningMAFUpton4 hr
Aug 2, 3:29 AM CDTFlash Flood WarningMAFMidland5 hr
Aug 2, 5:29 AM CDTFlash Flood WarningMAFEctor4 hr
Aug 2, 5:34 AM CDTFlash Flood WarningMAFWinkler4 hr
Aug 2, 7:09 AM CDTFlash Flood WarningMAFReeves3 hr
Aug 2, 8:44 AM CDTFlash Flood WarningMAFPecos3 hr
Aug 2, 1:53 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 2, 2:28 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 2, 4:10 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.